You are attending a Rapid Response/ MET call.
The patient is a 67-year-old male with no previous past medical history who underwent a transurethral resection of the prostate (TURP) 4 hours ago. He became confused postoperatively and now has a tonic-clonic seizure.
a) List three likely causes of seizures in this situation. (15% marks)
b) Outline your assessment and management plan, from the time of the tonic-clonic seizure to ICU admission. (85% marks)
Focus of the question was hyponatraemia due to TURP syndrome, with resulting neurological symptoms and seizure. Marks were weighted towards specific management, those who scored well specified the treatment and targets for sodium correction in addition to general response to a seizure on the ward, and specified indications for intubation and CT brain in this context. Some candidates appeared to misunderstand the pathogeneses of TURP syndrome and discussed glycine toxicity and hyperammonaemia interchangeably within the answer.
a) "List three likely causes" sounds a lot like "guess what I'm thinking" but in all fairness the scenario as it has been presented does certainly send the mind into specific tunnels, and a predictable list of options does emerge if you think about it.
TURP syndrome is just the iso-osmolar (or mildly hypo-osmolar) hyponatremia that develops as the result of absorbing a large amount of glycine-rich irrigation fluid. The glycine keeps the body fluids relatively iso-osmolar, so any osmolality measurements that are performed will be close to normal - usual glycine solutions are slightly hypotonic (200 mOsm/kg), so osmolality does drop, just not as much as one might expect from the drop in the sodium. Yes, the sodium drop can be substantial, and seizures/coma/death may certainly result. As totally distinct from this, glycine toxicity results from metabolism of glycine by oxidative deamination, and can result in a massive excess of ammonia; which is what the examiners are talking about at the end of their comments. Still, glycine toxicity is thought to be a major contributor to the overall morbidity of TURP syndrome, so it is weird for the examiners to assert a separation between these two pathophysiologies.
b), "assessment and management plan, from the time of the tonic-clonic seizure to ICU admission" sounds dangerously like a stem that ends up producing answers with stereotypical motherhood statements about simultaneous assessment and resuscitation, two large bore cannulas, and so on. It does appear that the college wanted some of that generic material in the answer ("general response to a seizure on the ward, and specified indications for intubation and CT brain" were expected). On the basis of these considerations, a competent answer would have probably looked like this:
Spasovski, Goce, et al. "Clinical practice guideline on diagnosis and treatment of hyponatraemia." European Journal of Endocrinology 170.3 (2014): G1-G47.
Rhymer, J. C., et al. "Hyponatraemia following transurethral resection of the prostate." British journal of urology 57.4 (1985): 450-452.
Vijayan, Senthilkumar. "TURP syndrome." Trends in Anaesthesia and Critical Care 1.1 (2011): 46-50.